Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 42, NWS Salt Lake City, UT

August 16, 2010Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 16, 2010, 6:56 PM MDT for Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2010, 6:56 PM MDT (00:56 UTC)
Expired
Aug 16, 2010, 9:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 149 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:45 PM MDTFLASH FLOOD25 Se Escalante, UTNUMEROUS SLOT CANYONS FLOODED. ROADS IMPASSABLE NEAR SUNSET FLATS AND COYOTE GULCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WGUS55 KSLC 170056
FFWSLC
UTC025-170345-
/O.NEW.KSLC.FF.W.0042.100817T0056Z-100817T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
656 PM MDT MON AUG 16 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN KANE COUNTY IN UTAH...

* UNTIL 945 PM MDT

* AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A SERIES OF THUNDERSTORMS ALONG THE COYOTE GULCH 
DRAINAGE.

* OVER THREE QUARTERS OF AN INCH OF RAIN HAS FALLEN ALONG MUCH OF 
THE GULCH. THIS IS EXPECTED TO PRODUCING FLASH FLOODING ALONG NARROW 
SLOT CANYONS ALONG THE DRAINAGE INCLUDING...BUT NOT LIMITED 
TO...SPOOKY GULCH...PEEKABOO CANYON...AND PORTIONS OF COYOTE GULCH 
WITHIN THE GLEN CANYON NATIONAL RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3750 11133 3753 11128 3753 11115 3746 11097
      3738 11094 3738 11113 3743 11129

$$

LC
2 follow-up statements
311 
WGUS75 KSLC 170211
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
811 PM MDT MON AUG 16 2010

UTC025-170345-
/O.CON.KSLC.FF.W.0042.000000T0000Z-100817T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
811 PM MDT MON AUG 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
NORTHEASTERN KANE COUNTY...

AT 800 PM MDT...

UP TO ONE INCH OF WATER HAS FALLEN THROUGHOUT THE COYOTE GULCH 
DRAINAGE IN THE PAST TWO HOURS. THIS IS EXPECTED TO PRODUCE FLASH 
FLOODING ALONG NARROW SLOT CANYONS ALONG THE DRAINAGE 
INCLUDING...BUT NOT LIMITED TO...SPOOKY GULCH...PEEKABOO 
CANYON...AND PORTIONS OF COYOTE GULCH WITHIN THE GLEN CANYON 
NATIONAL RECREATION AREA THROUGH LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3750 11133 3753 11128 3753 11115 3746 11097
      3738 11094 3738 11113 3743 11129

$$

LC
171 
WGUS75 KSLC 170339
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 PM MDT MON AUG 16 2010

UTC025-170345-
/O.EXP.KSLC.FF.W.0042.000000T0000Z-100817T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
939 PM MDT MON AUG 16 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MDT FOR NORTHEASTERN
KANE COUNTY...

PRECIPITATION HAS ENDED OVER THE COYOTE GULCH DRAINAGE. RUNOFF FROM 
EARLIER HEAVY PRECIPITATION HAS DIMINISHED AND RIVER AND STREAM 
LEVELS WILL CONTINUE TO DECREASE THROUGH THE NIGHT. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3750 11133 3753 11128 3753 11115 3746 11097
      3738 11094 3738 11113 3743 11129

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:42 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 16, 3:42 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT MON AUG 16 2010

.SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE...WITH ASSOCIATED
MOISTURE...WILL EXIT THE REGION THIS EVENING.  DRYER AIR WILL
FILTER IN BEHIND THIS SYSTEM TONIGHT.  MOISTURE WILL INCREASE AGAIN
OVER THE AREA TUESDAY NIGHT AND WEDNESDAY...IN ADVANCE OF AN
APPROACHING PACIFIC TROUGH.  THIS SYSTEM WILL EXIT THE REGION ON
THURSDAY...WITH DRIER AIR RETURNING FOR THE START OF THE UPCOMING
WEEKEND.

&&

.DISCUSSION...AFTERNOON SATELLITE IMAGERY INDICATES UPPER LEVEL
DISTURBANCE OVER SOUTHEAST UTAH...WITH RADAR IMAGERY INDICATING
SCATTERED CONVECTIVE ACTIVITY.  AIRMASS REMAINS RATHER MOIST AND
UNSTABLE OVER EAST CENTRAL AND SOUTHEAST UTAH...WITH PRECIPITABLE
WATER VALUES IN EXCESS OF AN INCH.

WITH UPPER DISTURBANCE SHIFTING EAST OF COUNTY WARNING AND FORECAST
AREA...MOISTURE AND INSTABILITY WILL SHIFT EASTWARD THIS
EVENING...ENDING ANY LINGERING POTENTIAL FOR SEVERE AND OR FLASH
FLOOD POTENTIAL BY EARLY EVENING.  CONVECTIVE COVERAGE WILL ALSO
DECREASE RAPIDLY.

IN ADVANCE OF A PACIFIC TROUGH...WILL SEE A RETURN OF MOISTURE BY
MIDWEEK...THOUGH PRIMARILY NOT UNTIL LATE TUESDAY NIGHT AND
WEDNESDAY.  THUS...HAVE REDUCED CHANCES FOR RAIN AND SKY COVER FOR
TUESDAY AFTERNOON AND EVENING.

NAM AND GFS BOTH SLIDE MID LEVEL SHORTWAVE AND ASSOCIATED COLD FRONT
ACROSS REGION WEDNESDAY AFTERNOON AND NIGHT.  IN ADVANCE OF THIS
SYSTEM...PRECIPITABLE WATER VALUES WILL APPROACH AN INCH ACROSS
NORTHERN SECTIONS AND AN INCH AND A QUARTER ACROSS SOUTHEAST UTAH.
STRONG FORCING FROM SHORTWAVE...DIFLUENCE ALOFT DUE TO 70 KT UPPER
JET AND LOW LEVEL CONVERGENCE WITH COLD FRONT...SHOULD TRIGGER
SCATTERED THUNDERSTORM ACTIVITY.  THERE WILL BE SOME POTENTIAL FOR
SEVERE STORMS GIVEN INCREASING ENVIRONMENTAL SHEAR.  FLOW WILL BE A
BIT WEAKER SOUTHERN SECTIONS...WITH SOME POTENTIAL FOR FLASH
FLOODING.

LINGERING CONVECTIVE ACTIVITY EXPECTED ON THURSDAY...PRIMARILY
ACROSS SOUTHEAST TWO THIRDS OF FORECAST AREA.

GFS AND ECMWF BOTH INDICATE RIDGE OF HIGH PRESSURE OVER SOUTHWEST
UNITED STATES ON FRIDAY AND SATURDAY...WITH A SOUTHWEST FLOW PUSHING
DRY AIR ACROSS REGION.

AHEAD OF APPROACHING TROUGH...MOISTURE WILL START TO SURGE NORTH ON
SUNDAY AND SHOULD BE IN PLACE ON MONDAY AS NEXT TROUGH SLIDES ACROSS
NORTHERN ROCKIES.  THUS...FAVOR POPS A BIT ABOVE CLIMO ON MONDAY.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL
THROUGH THE FORECAST PERIOD.  A NORTHWEST LAKE BREEZE WILL GIVE WAY
TO A SOUTHEAST DRAINAGE WIND AROUND 03Z.  THERE IS LESS THAN A 10
PERCENT CHANCE OF THUNDERSTORM OUTFLOW AFFECTING WINDS IN THE SLC
TERMINAL AREA.

&&

.FIRE WEATHER...A WEAK WEATHER SYSTEM WILL MOVE EAST OF THE AREA
TONIGHT...WITH DRIER AIR FILTERING ACROSS NORTHERN AND CENTRAL UTAH
FOR TUESDAY. LINGERING MOISTURE ACROSS SOUTHERN UTAH WILL PROVIDE A
CONTINUED THREAT FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE NEXT PACIFIC WEATHER SYSTEM IS FORECAST TO MOVE
THROUGH UTAH WEDNESDAY. MOISTURE IS EXPECTED TO QUICKLY RETURN
NORTHWARD ACROSS MUCH OF UTAH WITH THIS SYSTEM...BRINGING A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORM ACROSS MOST AREAS ON WEDNESDAY.
THIS MOISTURE MAY LINGER INTO THURSDAY ACROSS CENTRAL AND SOUTHERN
UTAH BEFORE DRIER AIR FROM THE WEST SLOWLY SPREADS ACROSS THE STATE
THURSDAY INTO FRIDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

AVIATION...YOUNG
FIRE WEATHER...SEAMAN
PUBLIC...BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 16, 3:41 PM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT MON AUG 16 2010

UTZ001>016-019>021-517-518-WYZ021-172145-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
341 PM MDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL LINGER INTO THE EARLY EVENING HOURS BEFORE
DISSIPATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A VIGOROUS PACIFIC STORM SYSTEM WILL SLIDE ACROSS THE REGION
WEDNESDAY AND THURSDAY.  WITH STRONG WINDS ALOFT AND AMPLE
MOISTURE...SEVERE STORMS AND FLASH FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 16, 1:36 PM MDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
136 PM MDT MON AUG 16 2010

UTZ013-020-518-162000-
SAN RAFAEL SWELL UT-SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
136 PM MDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 200
PM MDT...

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BOULDER...OR 17 MILES EAST
OF ESCALANTE...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL GARFIELD COUNTY...

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.

LAT...LON 3772 11137 3790 11137 3796 11084 3768 11081
      3768 11084 3767 11083 3766 11084
TIME...MOT...LOC 1935Z 270DEG 16KT 3781 11126

YOUNG
Special weather statement, Aug 16, 2:48 PM MDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT MON AUG 16 2010

UTZ013-020-021-162130-
GLEN CANYON RECREATION AREA/LAKE POWELL UT-SAN RAFAEL SWELL UT-SOUTH
CENTRAL UTAH UT-
248 PM MDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KANE AND
SOUTHEASTERN GARFIELD COUNTIES UNTIL 330 PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF BULLFROG...OR 37 MILES EAST
OF ESCALANTE...MOVING EAST AT 15 MPH. THIS CELL MAY BECOME STRONGER
IN THE NEXT HOUR.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   BULLFROG...
   TICABOO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.

LAT...LON 3775 11049 3740 11077 3752 11108 3769 11105
TIME...MOT...LOC 2048Z 259DEG 15KT 3762 11091

YOUNG
Local storm report, Aug 16, 4:13 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT MON AUG 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     BULLFROG                37.50N 110.72W
08/16/2010  M59 MPH          KANE               UT   MESONET

            BULLFROG MARINA MESONET SENSOR

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:16 PM MDTAreal Flood AdvisorySLCGarfield, Kane3 hr

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.